Back to Ask the Diabetes Team Ask the Diabetes Team

From Bahrain:

What is considered a "low" reading, and what is the "length in time" of this "low" reading is considered harmful (in the long run) to a child? We have a 28 month old son, and since we have been on the three shot a day system, we have had great control/readings for him. He gets his pm snack about 7:30. He gets checked at 9:00 - 9:30 pm, and his standard dose is 1/2 unit N. We like him to be between 150 - 250 as he will have a 100 + 1am check, and wake up between 100 and 130. But on occasion, for some reason, we have checked him at 12:00'ish, and he has had a 70'ish reading. On these two times (over the past month), he has had 9 pm readings of 210 and 196. So we correct with juice, check him at 1 am, and he is in a good range.

Now here is where we are confused. We have been told by a lot of people many different things: That a child should never be in the 70's, that it is harmful.

We do the best we can, but now are worried as to this may be harmful to him. If he goes to bed above 150, and we have given him extra protein (to kick in in the middle om check? How does one go about this without checking your child every hour after they go to bed?


You are certainly doing a splendid job of monitoring sugars in your 28 month old. It is difficult to set exact tolerances for blood sugars at this age because there is a great deal of individual variation and in any case you want to set a level which is significantly above the risk of severe hypoglycemia. In your case, I think occasional levels of 70 mg/dl is a little too low, not a risk in themselves but only if some other event pushes them lower. One authority sets 100 mg/dl as a safe lower goal. So I would talk to your doctor about setting higher brackets overnight either by reducing the late dose of NPH (with Terumo 0.25 ml syringes you can measure to 0.25U) or by increasing the 9:00 p.m. snack. It may even turn out that this late dose of NPH and the repeated testing at 9:30 pm and 1:00 am is not really necessary for satisfactory control.

I am still concerned that you are overly worrying about low blood sugars at night and probably paying a price in lost sleep. Apart from reducing the present NPH dose a little and slowly getting used to accepting the A1c levels (if you can get them in Bahrain) as evidence of good control, you might try to substitute the same small dose of ultralente (0.5U) given before supper instead of the later NPH. This would peak slightly later at 8-15 hrs and might give the same good control without the need for all those night time blood sugars


Original posting 31 Oct 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.